Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 19, 2018, 3:56 PM MDT for Treasure County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2018, 3:56 PM MDT (21:56 UTC)
- Expired
- Jun 19, 2018, 4:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Treasure County, MT
The radar
The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:42 PM MDT, 14 minutes earlier.
Area forecast discussion, Jun 19, 3:42 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Billings MT
342 PM MDT Tue Jun 19 2018
.SHORT TERM...valid for Wed and Thu...
As the upper-level low continues to split, the area of precip over
Wheatland County has become more scattered. More showers and
thunderstorms have developed across the rest of the area. Given
that the PWs continue to be be an inch to inch and half, heavy
rainfall is possible with these thunderstorms. The highest PWs are
along the Montana/South Dakota border. Models continue to
consistently showing an area of 1 to 2 inches of QPF over the
next 24 hours. Given the rainfall potential, have continued the
Flood Watch for Carter County.
In general, over the next 24 hours the convection will decrease in
coverage as the low pressure system finally moves out into the
Northern Plains. There will be a brief break in the rain chances
tomorrow night into Thursday morning. However, it will be short-
lived as the next shortwave will move into the area Thursday
afternoon. There will be some decent shear as the wave moves in,
so still cannot rule out some stronger convection. Reimer
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Unsettled pattern continues Friday through Sunday as a few upper
troughs move over the region. Expect periods of showers and
general thunderstorms each day. Precipitable water values should
again run from 1 inch over much of SE MT to around 0.75 inches
over western areas of the CWA (Harlowton to Livingston)...so,
these showers and thunderstorms can drop heavy rainfall.
Upper ridging looks to build in for Monday and Tuesday, which
should bring a period of dry and warmer weather to the region.
High temperatures will generally be in the 70s Friday through
Sunday then rise to the 80s for Monday and Tuesday. RMS
&&
.AVIATION...
Scattered showers and thunderstorms are occurring over the region
this afternoon. These showers/t-storms are moving slowly,
producing heavy rainfall, and are capable of producing local MVFR
conditions. Areal coverage of showers/t-storms should decrease
late this evening. Prevailing MVFR-IFR conditions are then
possible later tonight into Wednesday morning. Mountain
obscurations are likely this afternoon and tonight. RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 053/071 053/081 057/073 056/074 054/073 055/082 057/082
77/T 12/T 55/T 25/T 54/T 21/U 10/U
LVM 046/069 049/079 050/071 048/072 048/072 048/080 050/080
74/T 25/T 74/T 26/T 53/T 10/U 10/U
HDN 053/071 052/082 057/074 055/076 053/075 054/082 057/084
77/T 11/U 35/T 34/T 64/T 20/U 10/U
MLS 056/072 055/080 059/076 059/077 058/077 058/081 059/084
74/T 11/U 34/T 44/T 54/T 21/B 10/U
4BQ 054/070 052/079 057/076 056/077 055/074 056/081 057/084
88/T 11/U 24/T 44/T 64/T 32/W 00/U
BHK 054/072 053/078 055/077 055/076 055/075 054/079 055/082
63/T 11/U 34/T 46/T 44/T 21/B 10/U
SHR 050/067 048/078 054/073 052/074 051/073 051/079 053/082
77/T 21/U 34/T 34/T 54/T 21/B 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through Wednesday evening FOR ZONE 37.
WY...None.
&&
weather.gov/billingsIn the hours before
Local storm report, Jun 19, 11:33 AM MDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1133 AM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN 5 W RED LODGE 45.19N 109.35W
06/19/2018 M1.20 INCH CARBON MT MESONET
0100 AM HEAVY RAIN 3 N COOKE CITY 45.06N 109.95W
06/19/2018 M1.10 INCH PARK MT MESONET
0100 AM HEAVY RAIN 13 ENE WILSALL 46.09N 110.43W
06/19/2018 M1.00 INCH PARK MT MESONET
0700 AM HEAVY RAIN 8 E COLUMBUS 45.62N 109.10W
06/19/2018 M1.21 INCH STILLWATER MT COCORAHS
0800 AM HEAVY RAIN 8 SW RYEGATE 46.20N 109.34W
06/19/2018 M1.30 INCH GOLDEN VALLEY MT COCORAHS
&&
VLSLocal storm report, Jun 19, 1:18 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
118 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN HARLOWTON 46.43N 109.83W
06/19/2018 M1.60 INCH WHEATLAND MT CO-OP OBSERVER
&&
VLSSpecial weather statement, Jun 19, 3:35 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Billings MT 335 PM MDT TUE JUN 19 2018 MTZ030-192230- Treasure MT- 335 PM MDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Hysham, moving slowly northeast at 10 mph. Nickel size hail and wind gusts to 40 mph are expected with this storm, along with heavy rain and frequent lightning. Watch for low land flooding due to the heavy rainfall. Locations impacted include... Hysham, Myers and Bighorn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4610 10742 4632 10755 4644 10723 4614 10702 TIME...MOT...LOC 2133Z 240DEG 5KT 4624 10736 Lester
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:21 PM MDT | Special Weather Statement | BYZ | Yellowstone | 69 min |
| Jun 19, 2:11 AM MDT | River Flood Warning | BYZ | Wheatland | 7 days |
| Jun 19, 2:11 AM MDT | River Flood Warning | BYZ | Golden Valley | 6 days |
| Jun 19, 3:51 AM MDT | Flood Watch | BYZ | Carter | 35 hr |
| Jun 19, 9:57 AM MDT | River Flood Warning | BYZ | Wheatland | 48 hr |
| Jun 19, 3:35 PM MDT | Special Weather Statement | BYZ | Treasure | 55 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.